Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Standard of care for Lypodystrophy/Wasting
Jun 25, 2004

I have been Poz for 12 years with undetectable viral load and T cell at 500 (current meds Kaletra, Viread and Rescriptor). I have been exercising consistently for the past 9 months (cardiovascular 30 mins 3X's/Week and resistance weights for 45 mins 3X's/Week) I am not bulking up and in fact am losing weight around my buttocks and legs, this weight is being redistributed to back and stomach. I'd like to know what is the standard of care for managing lypodystrophy? When would someone be considered a good candidate for anabolic therapies? My HMO does not offer Bio Impedance Analysis (BIA) as part of its treatment of HIV, my question is am I being undertreated? and lastly what are your thoughts on a strategic treatment interruption (STI)?

Response from Dr. Henry

Great questions which will expose our lack of knowledge about the underlying causes of lipodystrophy in the setting of treated HIV. Anabolic steroids are not a part of the accepted standard of care for lipodystrophy. Increase body fat is occuring in the general population so it is tough to sort out the contributions of aging, long term HIV survival, and specific drugs. Avoiding drugs with higher association with lipoatrophy (such as D4T) is a preventative approach (or switching off them to drug with perhaps lower risk such as abacavir or tenofovir). Growth hormone, testosterone, diabetes drugs--all have been tried and are under study for the treatment of various aspects of lipodystrophy. So far nothing works consistently so there is no standard of care really treatment wise. An STI is not a good idea if a person previously has had AIDS or a CD4 count < 200 in most cases. If the CD4 count has never been < 350 and there have been no HIV related clinical problems then an STI is something to consider. KH



Previous
Problems with knees
Next
New Fill Doctors

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement